Acetaminophen overdose

Acetaminophen is a drug that is present in various medications given for the flu, fever, common cold and pain relief.

Overdose can occur if acetaminophen is taken in large amounts by accident or intentionally.

What are the causes?

It is important to note that acetaminophen overdose occurs if an individual consumes 4000 mg of the drug in a period of 24 hours. If consumption is higher than 7000 mg, it is considered dangerous.

Most cases of overdose can be caused by the following:

  • Large intake due to poor memory
  • Anticipation of prompt relief to the pain by taking more than the suggested dosage
  • Using several drugs that contain acetaminophen
  • Using the extended-release variant of the medication together with other drugs
  • Individual has current liver damage during the use of the drug
    Acetaminophen overdose
    The indications linked with acetaminophen overdose typically manifest within 24 hours after the excessive intake, normally after 12 hours and might turn serious up to 96 hours over a span of 1-4 days.
  • Consumption of alcoholic beverages while using the drug
  • Children who gain access to the drug
  • Intentional overdose of the drug due to suicidal urges or depression

What are the symptoms?

The indications linked with acetaminophen overdose typically manifest within 24 hours after the excessive intake, normally after 12 hours and might turn serious up to 96 hours over a span of 1-4 days.

It might be minor in some but can be serious in others. In most cases, several body systems can be affected.

The usual symptoms that might arise include the following:

  • Abdominal pain
  • Diarrhea
  • Nausea and vomiting
  • Appetite loss
  • Excessive sweating
  • Persistent headache
  • Yellowish tinge to the fingernails and eyes

The severe symptoms that might arise include blood-streaked urine, difficulty breathing, reduced urinary output, excessive fatigue, convulsion, loss of consciousness and coma.

Management of acetaminophen overdose

As an overdose condition, acetaminophen overdose can trigger life-threatening symptoms. It is vital to call for emergency assistance right away.

Once the individual reaches the nearest healthcare facility, the individual is assessed, and further care is provided. It is recommended to bring the medication strip or bottle along.

Disclaimer / More Information

The information posted on this page on acetaminophen overdose is for learning and educational purposes only. To learn how it is treated, register for first aid training at one of our training centers located throughout Canada. The training centers are in Edmonton, Calgary, Vancouver, Kelowna, Saskatoon, Victoria, Surrey, Mississauga, Winnipeg, Red Deer, Toronto, Ottawa and Halifax.

Leave a Comment

Your email address will not be published.

Captcha * Time limit is exhausted. Please reload CAPTCHA.